Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 242, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 11, 2008, 9:00 AM EDT for Berks County, Lehigh County, Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2008, 9:00 AM EDT (13:00 UTC)
- Expired
- Aug 11, 2008, 9:45 AM EDT
- In force
- 45 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties Berks County, PA, Lehigh County, PA
The radar
The Philadelphia radar (KDIX), 134 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 9:02 AM EDT | HAIL 0.25 | 5 Ese Reading, PA | HAIL OCCURRED IN EXETER TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 1.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPHI 111300
SVRPHI
PAC011-077-111345-
/O.NEW.KPHI.SV.W.0242.080811T1300Z-080811T1345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
900 AM EDT MON AUG 11 2008
THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BERKS COUNTY IN EASTERN PENNSYLVANIA...
SOUTHWESTERN LEHIGH COUNTY IN EASTERN PENNSYLVANIA...
* UNTIL 945 AM EDT
* AT 857 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BIRDSBORO...OR ABOUT NEAR READING...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BIRDSBORO BY 905 AM...
9 MILES SOUTHEAST OF FLEETWOOD BY 930 AM...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4055 7593 4069 7578 4050 7548 4016 7587
4030 7603
TIME...MOT...LOC 1259Z 236DEG 15KT 4028 7586
$$1 follow-up statement
000
WWUS51 KPHI 111336
SVSPHI
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
936 AM EDT MON AUG 11 2008
PAC011-077-111345-
/O.CON.KPHI.SV.W.0242.000000T0000Z-080811T1345Z/
BERKS PA-LEHIGH PA-
936 AM EDT MON AUG 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR SOUTHWESTERN LEHIGH AND EASTERN BERKS COUNTIES...
AT 935 AM EDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES NORTHEAST OF LORANE...OR 11 MILES EAST OF
READING...MOVING NORTHEAST AT 15 TO 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
9 MILES SOUTHEAST OF LYONS BY 940 AM EDT...
9 MILES SOUTH OF TOPTON AND 9 MILES SOUTH OF ALBURTIS BY 945 AM
EDT...
LAT...LON 4055 7593 4069 7578 4050 7548 4016 7587
4030 7603
TIME...MOT...LOC 1336Z 236DEG 15KT 4037 7569
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:10 AM EDT, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 11, 4:10 AM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 410 AM EDT MON AUG 11 2008 .SYNOPSIS... AN UPPER LEVEL LOW OVER WESTERN PENNSYLVANIA EARLY THIS MORNING WILL DRIFT EAST PASSING OVER EASTERN PENNSYLVANIA AND NEW JERSEY TODAY. THE LOW WILL THEN LIFT TO THE NORTHEAST ON TUESDAY PASSING OVER THE COASTAL WATERS OF NEW ENGLAND. AS THE LOW DEPARTS, HIGH PRESSURE IS FORECAST TO BUILD IN FROM THE WEST AND NORTHWEST FOR THE MID TO LATE WEEK PERIOD. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE DAY AND EVENING CREW ARE SLEEPING WELL AFTER ISSUING 50 SEVERE/TORNADO/FLOOD/MARINE WARNINGS ON SUNDAY. A TOTAL OF 32 SVRS WERE ISSUED FOR 85 COUNTIES. A QUICK LSR COUNT CAME UP WITH 92 ENTRIES, MAINLY HAIL. THANKS TO ALL OF OUR SPOTTERS AND PARTNERS COLD CORE LOWS ALWAYS INCREASE THE WORKLOAD AND THIS CURRENT ONE, WHICH IS PUSHING FOUR STANDARD DEVIATIONS, IS NO DIFFERENT. THE UPPER LOW, NOW OVER WESTERN PENNSYLVANIA WILL BEGIN TO OPEN UP TODAY AND BE POSITIONED OVER NYC EARLY THIS EVENING. WHILE SHOWERS AND THUNDERSTORMS ARE MENTIONED FOR TODAY IN SOME CAPACITY, WE ARE NOT EXPECTING A REPEAT OF YESTERDAY. STABILITY PARAMETERS ARE CUT IN HALF IN SOME CASES. PLUS THE STRONGEST MID LEVEL FLOW IS FORECAST TO PUSH OFF THE COAST(ALONG WITH THE SURFACE FRONT) BEFORE THE BEST DIURNAL INSTABILITY SETS UP. THAT SAID, I STILL THINK WELL SEE REPORTS OF SMALL HAIL TODAY WITH FREEZING LEVELS BOTTOMING OUT NEAR 8500 FEET. IS THIS AUGUST? BEFORE THE REGION GETS BACK INTO SOME SHOWERS AND THUNDERSTORMS (BEST CHANCES THE FARTHER NORTH YOU GO), WELL HAVE TO CONTEND WITH SOME MORNING FOG AS THE TEMPERATURES HAVE DROPPED BACK INTO THE MIDDLE 50S IN SOME LOCALES. THE 11U-3.9U SATELLITE IMAGERY CONTINUES TO SHOW AN AMPLE AMOUNT OF CLOUDS BETWEEN SCRANTON AND PITTSBURGH, NORTH OF THE MASON-DIXON LINE. ALTHOUGH WE SHOULD SEE SOME BLUE TODAY (NORTHERN AND CENTRAL ZONES), THE AFOREMENTIONED CLOUDS WILL MAKE FOR A MOSTLY CLOUDY DAY. THE SOUTHERN ZONES WILL SEE LESS CLOUDS. H8 TEMPS ARE FORECAST TO BE IN THE +10 TO +12 DEGREES C RANGE TODAY. 00Z STAT GUIDANCE WAS IN LINE (AT LEAST FOR THE 1ST PERIOD) AND WAS ACCEPTED. TEMPERATURES SHOULD RANGE FROM THE MID 60S TO LOWER 70S ACROSS THE HIGHER TERRAIN OF OUR NORTHWESTERN ZONES TO AROUND 80 DEGREES ACROSS THE SOUTHERN ONES. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... AS THE UPPER LOW MAKES ITS WAY FROM THE NYC AREA THIS EVENING TO THE NEW ENGLAND COASTAL WATERS, WEAK SURFACE HIGH PRESSURE WILL BUILD ACROSS THE REGION THROUGH TUESDAY. THIS WILL HELP TO MODERATE THE TEMPERATURES. PER THE 00Z MODELS RUNS, THE REGION COULD SEE SOME ISOLATED CONVECTION WEDNESDAY AS WE GET SQUEEZED BY TWO WEAK LOW PRESSURE SYSTEMS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... WEAK LOW PRESSURE MAY PASS WELL TO OUR SOUTHEAST ON WEDNESDAY NIGHT. HIGH PRESSURE IS FORECAST TO INFLUENCE OUR REGION FROM THURSDAY INTO SATURDAY. A WARM FRONT MAY APPROACH FROM THE SOUTHWEST ON SATURDAY NIGHT AND SUNDAY. AS A RESULT, WE HAVE MENTIONED CHANCE POPS FOR SUNDAY. && .AVIATION /07Z MONDAY THROUGH FRIDAY/... MAINLY CLEAR SKIES ACROSS THE AREA EARLY THIS MORNING. FOG HAS DEVELOPED IN MANY AREAS AND IS EXPECTED TO BECOME THICKER AND MORE WIDESPREAD TOWARD DAWN. UPPER LOW PRESENTLY ACROSS WRN PA CREATED PLENTY OF PROBLEMS AT THE TAF SITES YESTERDAY. THE LOW WILL ROTATE ACROSS THE REGION TODAY. THE INSTABILITY WILL BE LESS THAN SUNDAY AS PLENTY OF CLOUDS ARE EXPECTED TO LIMIT DAYTIME HEATING. SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE AND WITH THAT IN MIND I HAVE USED VCSH AND CB CLOUD GROUPS TO COVER THE POSSIBILITY FOR ANY CONVECTION TODAY. SFC WINDS WILL BE FROM THE NW (MAINLY) AS THE SFC LOW WILL BE LINGERING ALONG THE NJ COAST. CHANCES FOR RAIN DIMINISH TONIGHT WITH CLOUDS DECREASING LATE. MORE FOG POSSIBLE MON NIGHT. OUTLOOK...TUE THROUGH MOST OF WED SHOULD HAVE MAINLY FAIR WEATHER. WEAK DISTURBANCES WED NIGHT THROUGH THU MAY CREATE SHORT PERIODS OF LOWER CIGS AND VSBYS. && .MARINE... WINDS ARE GENTLE OVER THE WATERS EARLY THIS MORNING WITH DIRECTIONS GENERALLY FROM THE S OR SW. LOW PRESSURE WILL LINGER OVER THE WATERS THIS MORNING AND THEN MOVE TO THE EAST LATER TODAY. WIND DIRECTIONS SHOULD GO W OR NW LATER TODAY AND SPEEDS WILL SLOWLY INCREASE AS THE LOW MOVES AWAY. PRESENT MODEL GUIDANCE DOES NOT CALL FOR WINDS STRONG ENOUGH FOR ANY SCA FLAG, SO I WILL HOLD ON IT FOR NOW. THERE WILL PROBABLY BE GUSTS AROUND 20 KTS THIS EVENING AND TONIGHT HOWEVER. SEAS WILL BE IN THE 2 TO 4 FT RANGE THROUGH TONIGHT. OPERATIONAL MODELS SHOW A LOW PASSING OFF THE CAROLINA COASTAL AREAS WED NIGHT OR EARLY THU. THE GRADIENT ACROSS OUR AREA MAY BECOME STRONG ENOUGH FOR A SCA FLAG THEN. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...KRUZDLO NEAR TERM...KRUZDLO SHORT TERM...KRUZDLO LONG TERM...IOVINO AVIATION...OHARA MARINE...OHARA
Hazardous weather outlook, Aug 11, 4:41 AM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 441 AM EDT MON AUG 11 2008 DEZ001-MDZ008-NJZ001-007>010-012>020-026-027-PAZ054-055-060>062- 067>071-120845- NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON- CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- DELAWARE-PHILADELPHIA- 441 AM EDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS TODAY MAY BE ACCOMPANIED BY HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002>004-MDZ012-015-019-020-NJZ021>025-120845- KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC- 441 AM EDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450-451-120845- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- 441 AM EDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS TODAY MAY BE ACCOMPANIED BY HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-452>455-120845- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 441 AM EDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KRUZDLO
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:23 AM EDT | Severe Thunderstorm Warning | PHI | Monroe | 38 min |
| Aug 11, 4:21 PM EDT | Severe Thunderstorm Warning | PHI | Montgomery | 39 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.